The description of the clinical case suggested that the female patient was in a state of overdose on opioid-type drugs; several reasons would suggest this. First, according to a neighbor’s reports, the girl often disappeared to college parties. Students are known to be prone to reckless and risky behaviors, including those associated with drug use. Second, the results of the physical examination and measurement of biologically important indicators indicate a general weakness and lethargy in the girl. It can be seen that the patient’s respiratory rate is lower than normal, which means that oxygen transport to the tissues is slowed in the body (Cleveland Clinic, 2019). At the same time, the girl’s blood pressure is also lower than normal, which means the organs are not getting enough oxygen supply, and brain activity is reduced (NIH, 2021). The fact that the patient hardly opens her eyes when painful pressure is applied, in addition to the dullness of pupillary activity, only confirms a hunch about oxygen starvation of the body. At the same time, the girl’s body temperature is normal, which means that the presence of inflammatory processes can be excluded; weakness and inhibition were not caused by the entry of infection into the body.
A combination of the individual symptoms observed during the physical examination suggests that the woman has an opioid overdose. Opioid use causes systemic depression in the respiratory center of the brain, followed by respiratory impairment and loss of consciousness (WHO, 2021). The same symptoms are typical of the girl’s case, and the additional presence of evidence from a friend allows us to establish the cause of this patient’s condition. However, the issue of keeping the girl alive from dying now becomes acute, as opioid overdoses are often fatal.
Once the issue of identifying the diagnosis has been resolved, physicians should proceed with immediate life-saving resuscitative actions to keep the patient alive. Among the most commonly used practices is the injection of Naloxone (WHO, 2021). In terms of pharmaceutical action, Naloxone is an opioid drug antagonist; it is routinely administered to addicts in cases of overdose, including heroin. The great news is that if a woman does not have opioid poisoning — for example, if she has been misdiagnosed — using Naloxone will not lead to any side effects. If, however, after two or three minutes, the patient shows no signs of recovery, the CDC recommends administering a second dose of Naloxone: this will hit the opioids with a double dose (CDC, 2018). Nevertheless, it should be understood that its use is temporary and in no way overrides the need for resuscitation measures.
It is believed that when opioid poisoning occurs, the patient should receive first aid; this is correct when considering that the symptoms of the condition are extremely similar to clinical death. In this case, the female patient should be given artificial respiration and cardiopulmonary resuscitation, and the mouth should be emptied of vomit if any. As soon as the patient’s condition improves, she is placed in the recovery room, where she undergoes recovery and education under the care of a physician. These steps are critical, as the effectiveness of education and medication and physical recovery determine the individual’s ability to return to normal life and break bad habits successfully. Alternatively, if opioid toxicosis is not uncommon in the patient, the treating physician can either refer the girl to rehab for social recovery or suggest that she carry Naloxone with her at all times in case of repeated episodes.
CDC. (2018). Opioids in the Workplace: Responding to a suspected opioid overdose. Web.
Cleveland Clinic. (2019). Vital signs. Cleveland Clinic. Web.
NIH. (2021). High blood pressure and older adults. National Institute on Aging. Web.
WHO. (2021). Opioid overdose. WHO. Web.